Oxycodone, best known by the brand name OxyContin, is a prescription painkiller and addictive opioid. Moreover, the use of this drug can lead to chemical dependence even when a patient adheres to a doctor’s prescription.
Abuse of oxycodone increases the risk of dependence, tolerance, and addiction. Upon cessation of use, the person will likely experience oxycodone withdrawal symptoms which can range from mild to severe depending on the severity and duration of use, as well as individual factors (i.e. age, overall health.)
The Etiology of Oxycodone Withdrawal
Using an excessive amount of oxycodone for a long period tends to alter many bodily functions. Tolerance, for example, occurs when the user needs increasing amounts of oxycodone to achieve the desired effect.
Common Symptoms of oxycodone withdrawal may include but are not limited to the following:
- Muscles aches
- Elevated heart rate
- Runny nose
Duration of Withdrawal and Symptoms
In most cases, symptoms manifest within six hours to one day following the last dose. Symptoms tend to peak over the next four days and begin to abate around a week later.
After the immediate symptoms start to wane, some psychological effects may remain, which include anxiety and depression. These mood disorders may contribute to relapse – one reason why clinical care is critical during detox and the weeks following withdrawals.
Complications and Professional Detox
Withdrawal symptoms from opioids are rarely life-threatening, but there is potential for complications. For example, loss of fluid and electrolytes due to vomiting and diarrhea can result in dehydration, which can lead to kidney failure. Other dangerous effects may include arrhythmia (abnormal heart rate), cardiac arrest, and circulatory distress.
Get Help Today
If you or someone you love is abusing substances, please seek treatment as soon as possible. There are many resources available to help you or your loved one.
Please call us today at 877-497-6180 for a free consultation.